Alert archive / Utah / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 56, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 14, 2001, 8:30 PM MDT for Garfield County, Utah. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 14, 2001, 8:30 PM MDT (02:30 UTC)
- Expired
- Aug 14, 2001, 9:00 PM MDT
- In force
- 30 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Garfield County, UT
The radar
The Cedar City radar (KICX), 166 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 2.5 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 926 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1744 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
634 WUUS55 KSLC 150230 SVRSLC UTC017-150300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 830 PM MDT TUE AUG 14 2001 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN GARFIELD COUNTY IN UTAH * UNTIL 900 PM MDT * AT 825 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTH CENTRAL GARFIELD COUNTY...OR ABOUT 31 MILES SOUTHWEST OF HANKSVILLE...MOVING SOUTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER RURAL CENTRAL GARFIELD COUNTY AT 840 PM MDT LARGE HAIL...INTENSE RAIN AND STRONG WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 3814 11081 3814 11133 3762 11133 3758 11081
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:45 PM MDT, 5 hours 45 minutes earlier.
Area forecast discussion, Aug 14, 2:45 PM MDT, 5 hours 45 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 245 PM MDT TUE AUG 14 2001 SYNOPSIS...HIGH PRESSURE AND A GENERALLY DRY AIRMASS WILL REMAIN OVER THE REGION INTO THE WEEKEND. TEMPERATURES WILL BE ON A SLIGHT WARMING TREND THROUGH FRIDAY. DISCUSSION...THE MEAN RIDGE WILL REMAIN OVER THE WESTERN U.S. INTO NEXT WEEK. UTAH WILL BE UNDER A LIGHT NORTHWESTERLY FLOW THROUGH THURSDAY...THEN COME UNDER A LIGHT SOUTHWESTERLY FLOW FRIDAY AS THE UPPER RIDGE AXIS SHIFTS OVERHEAD. TEMPERATURES WILL BE ON A VERY SLOW WARMING TREND WITH A COUPLE DEGREES OF WARMING EACH OF THE NEXT COUPLE OF DAYS. WIDELY SCATTERED CONVECTION DEVELOPED OVER THE MTNS THIS AFTERNOON...AND SHOULD GO TO BED QUICKLY THIS EVENING. THE MODELS ARE PICKING UP ON A VERY WEAK SHORTWAVE MOVING INTO NW UTAH LATE TONIGHT AND THROUGH UTAH WEDNESDAY...BUT WITH THE DRYING AIRMASS AND GENERAL HIGH PRESSURE WONT LEAVE ANYTHING IN OTHER THAN SLIGHT CHANCE NW CORNER TONIGHT...AND SLIGHT CHANCE MTNS WEDNESDAY. THE EXTENDED LOOKS DRY WITH CONTINUED ABOVE NORMAL TEMPERATURES. AN EAST-WEST ELONGATED UPPER LEVEL RIDGE AXIS WILL REMAIN OVER THE SOUTHWEST THROUGH AT LEAST SUNDAY PREVENTING ANY RETURN OF MONSOONAL MOISTURE. THE MRF TRIES TO AMPLIFY THE RIDGE AND SHIFT IT EAST TO THE FOUR-CORNERS AREA MONDAY AND TUESDAY AS A TROF DEVELOPS OVER THE PAC NW. THIS COULD POSSIBLY ALLOW A LITTLE MOISTURE RETURN INTO SE UTAH...AND SO HAVE ADDED SLIGHT CHANCE TO S MTNS AND SE VALLEYS. SLC 11-0 CDC 11-0 HOGAN .SLC...NONE.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:00 PM MDT | Flash Flood Warning | SLC | Emery, Wayne | 90 min |
| Aug 14, 7:30 PM MDT | Flash Flood Warning | SLC | Emery, Wayne | 90 min |
| Aug 14, 8:03 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Wayne | 27 min |
| Aug 14, 9:30 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane, San Juan | 30 min |
| Aug 14, 10:00 PM MDT | Severe Thunderstorm Warning | SLC | Kane, San Juan | 30 min |
| Aug 15, 5:09 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane | 51 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.